Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 321, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 5, 2008, 6:20 PM CDT for Hardeman County, Tennessee; Benton County, Tippah County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2008, 6:20 PM CDT (23:20 UTC)
- Expired
- Jul 5, 2008, 7:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Benton County, MS, Tippah County, MS, Hardeman County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1781 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMEG 052320
SVRMEG
MSC009-139-TNC069-060000-
/O.NEW.KMEG.SV.W.0321.080705T2320Z-080706T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
620 PM CDT SAT JUL 5 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
NORTHERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 700 PM CDT
* AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CANAAN...OR
14 MILES NORTHWEST OF RIPLEY...AND MOVING EAST AT 14 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
POCAHONTAS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3480 8915 3502 8917 3512 8879 3507 8878
3501 8878 3500 8882 3500 8881 3487 8881
3485 8874 3480 8874
TIME...MOT...LOC 2320Z 265DEG 12KT 3490 8905
$$1 follow-up statement
000
WWUS54 KMEG 052359
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
659 PM CDT SAT JUL 5 2008
MSC009-139-TNC069-060009-
/O.EXP.KMEG.SV.W.0321.000000T0000Z-080706T0000Z/
TIPPAH MS-BENTON MS-HARDEMAN TN-
659 PM CDT SAT JUL 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARDEMAN...
NORTHEASTERN BENTON AND NORTHERN TIPPAH COUNTIES WILL EXPIRE AT 700
PM CDT...
AT 659 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3480 8915 3502 8917 3512 8879 3507 8878
3501 8878 3500 8882 3500 8881 3487 8881
3485 8874 3480 8874
TIME...MOT...LOC 2359Z 265DEG 12KT 3491 8889
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:00 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 5, 3:00 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 300 PM CDT SAT JUL 5 2008 .DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE ACROSS EASTERN ARKANSAS AND NORTH MISSISSIPPI THIS AFTERNOON. SOME OF THESE STORMS HAVE BEEN STRONG BUT FOR THE MOST PART...HAVE STAYED UNDER SEVERE THUNDERSTORM CRITERIA. THESE STORMS WILL LIKELY CONTINUE THROUGH THE EVENING AND OVERNIGHT HOURS AS A STATIONARY FRONT REMAINS OVER THE AREA AND AN UPPER LEVEL IMPULSE MOVES ACROSS THE MIDSOUTH FROM THE NORTHWEST. THINK THE BEST CHANCE FOR CONVECTION WILL ONCE AGAIN BE LIMITED TO EASTERN ARKANSAS AND NORTH MISSISSIPPI AS DRIER AIR BEGINS TO FILTER ACROSS NORTHERN PORTIONS OF THE MIDSOUTH AS SEEN ON WATER VAPOR. AREAS OF FOG...SOME POSSIBLY DENSE...WILL DEVELOP ONCE AGAIN AFTER MIDNIGHT IN MUCH OF THE SAME LOCATIONS AS LAST NIGHT. DECIDED TO HOLD OFF ON A DENSE FOG ADVISORY FOR NOW AND WILL LET THE EVENING SHIFT REEVALUATE THIS POSSIBILITY. UPPER LEVEL TROUGH WILL SLOWLY MOVE ACROSS THE AREA ON SUNDAY HELPING TO INITIATE MORE SHOWERS AND THUNDERSTORMS ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. THINK THE BEST CHANCE FOR STORMS WILL BE ACROSS NORTH MISSISSIPPI AGAIN BUT NOT AS WIDESPREAD AS TODAY. AS A RESULT...WARMEST TEMPERATURES WILL OCCUR WEST OF THE MISSISSIPPI RIVER WITH HIGHS IN THE LOW TO MID 90S WHILE AREAS EAST OF THE RIVER WILL REACH THE MID TO UPPER 80S. UPPER RIDGE WILL BEGIN TO BUILD OVER THE AREA ON MONDAY AND EVENTUALLY BRING DRIER AIR INTO THE AREA. AFTERNOON AND EVENING CONVECTION LOOKS TO DEVELOP ONCE AGAIN ACROSS NORTHEAST MISSISSIPPI ON MONDAY WHERE THE MOISTURE AND LIFT WILL BE GREATEST. THIS TREND WILL CONTINUE ON TUESDAY WHERE MOST LOCATIONS WILL BE DRY AND WARM WITH SOME AREAS NEARING THE MID 90S FOR HIGHS. BY MID WEEK...ANOTHER COLD FRONT ASSOCIATED WITH AN UPPER TROUGH WILL BEGIN TO APPROACH THE AREA FROM THE NORTH. THIS FRONT LOOKS TO STALL JUST NORTH OF THE FORECAST AREA BUT WILL BECOME A FOCUS FOR THUNDERSTORM DEVELOPMENT WEDNESDAY AND THURSDAY. AN UPPER RIDGE ONCE AGAIN BUILDS BACK ACROSS THE AREA ON FRIDAY BRINGING SOMEWHAT DRIER CONDITIONS TO THE MIDSOUTH. HIGH TEMPERATURES WILL RETURN TO THE LOW TO POSSIBLY MID 90S WITH LOWS NEAR 70 DEGREES. && .PRELIMINARY POINT TEMPS/POPS... MEM 72 91 75 92 / 30 20 10 10 MKL 66 90 70 90 / 20 20 10 10 JBR 70 93 73 95 / 30 20 10 10 TUP 69 88 71 90 / 40 30 10 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && KNS
Hazardous weather outlook, Jul 5, 3:39 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 339 PM CDT SAT JUL 5 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-062245- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 339 PM CDT SAT JUL 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN ARKANSAS AND NORTH MISSISSIPPI THIS EVENING. THE MAIN HAZARDS WITH ANY STRONG THUNDERSTORM THAT DEVELOPS WILL BE WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KNS
In the hours before
Local storm report, Jul 5, 4:40 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
440 PM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 4 S HERNANDO 34.77N 89.99W
07/05/2008 E0.75 INCH DESOTO MS TRAINED SPOTTER
PENNY SIZE HAIL ON HIGHWAY 51 AND WHEELER ROAD.
&&
CCDLocal storm report, Jul 5, 4:58 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
458 PM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL TREMONT 34.23N 88.25W
07/05/2008 E0.75 INCH ITAWAMBA MS TRAINED SPOTTER
PENNY SIZE HAIL IN TREMONT.
0425 PM HAIL 4 S HERNANDO 34.77N 89.99W
07/05/2008 E0.75 INCH DESOTO MS TRAINED SPOTTER
PENNY SIZE HAIL ON HIGHWAY 51 AND WHEELER ROAD.
&&
CCDSpecial weather statement, Jul 5, 5:29 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 529 PM CDT SAT JUL 5 2008 MSZ001-052315- DE SOTO MS- 529 PM CDT SAT JUL 5 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTHEAST OF HERNANDO AT 529 PM CDT... MOVING EAST AT 10 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN DESOTO COUNTY...INCLUDING THE CITY OF HERNANDO...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Jul 5, 5:47 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 547 PM CDT SAT JUL 5 2008 TNZ049-050-089-052330- FAYETTE TN-HAYWOOD TN-TIPTON TN- 547 PM CDT SAT JUL 5 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE... SOUTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE... SOUTHEASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 13 MILES WEST OF DANCYVILLE AT 547 PM CDT... MOVING EAST AT 12 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN FAYETTE...HAYWOOD AND TIPTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY..
Local storm report, Jul 5, 5:48 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
548 PM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL TREMONT 34.23N 88.25W
07/05/2008 E0.75 INCH ITAWAMBA MS TRAINED SPOTTER
PENNY SIZE HAIL IN TREMONT.
0425 PM HAIL 4 S HERNANDO 34.77N 89.99W
07/05/2008 E0.75 INCH DESOTO MS TRAINED SPOTTER
PENNY SIZE HAIL ON HIGHWAY 51 AND WHEELER ROAD.
0533 PM HAIL 3 NE HERNANDO 34.86N 89.95W
07/05/2008 E1.75 INCH DESOTO MS EMERGENCY MNGR
GOLF BALL HAIL ON GETWELL ROAD AND BYHALIA ROAD.
&&
CCDLocal storm report, Jul 5, 5:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
559 PM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL TREMONT 34.23N 88.25W
07/05/2008 E0.75 INCH ITAWAMBA MS TRAINED SPOTTER
PENNY SIZE HAIL IN TREMONT.
0425 PM HAIL 4 S HERNANDO 34.77N 89.99W
07/05/2008 E0.75 INCH DESOTO MS TRAINED SPOTTER
PENNY SIZE HAIL ON HIGHWAY 51 AND WHEELER ROAD.
0533 PM HAIL 3 NE HERNANDO 34.86N 89.95W
07/05/2008 E1.75 INCH DESOTO MS EMERGENCY MNGR
GOLF BALL HAIL ON GETWELL ROAD AND BYHALIA ROAD.
0555 PM FLASH FLOOD COLDWATER 34.69N 89.98W
07/05/2008 TATE MS LAW ENFORCEMENT
INTERSECTION OF WEST SERVICE ROAD AND NORTH STREET IN
COLDWATER IS FLOODED AND CLOSED TO TRAFFIC.
&&
CCDThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:57 AM CDT | Dense Fog Advisory | MEG | Carroll, Chester, Crockett, Decatur, Dyer, Fayette and 14 more | 4 hr |
| Jul 5, 6:14 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 46 min |
| Jul 5, 6:49 PM CDT | Areal Flood Advisory | MEG | Shelby | 36 min |
| Jul 5, 6:54 PM CDT | Areal Flood Advisory | MEG | Fayette, Hardeman | 36 min |
| Jul 5, 3:54 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba | 36 min |
| Jul 5, 5:12 PM CDT | Flash Flood Warning | MEG | DeSoto, Lafayette, Marshall, Panola, Tate, Tunica | 89 min |
| Jul 5, 5:35 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 25 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.